Kansas, 2021

Hail and Damaging Wind in Kansas, May 15, 2021

May 15, 2021 · NWS DDC · 3 events in 3 counties and zones

The same upper level low across the Four Corners region with another ejecting shortwave trough across the CWA, but with less instability, produced just a few reports of hail up to golf ball sized across the central portions of the area as the aforementioned surface boundary sagged further south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The same upper level low across the Four Corners region with another ejecting shortwave trough across the CWA, but with less instability, produced just a few reports of hail up to golf ball sized across the central portions of the area as the aforementioned surface boundary sagged further south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 5:27 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 15, 5:27 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
627 PM CDT Sat May 15 2021

...Update Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 615 PM CDT Sat May 15 2021

Conditions improving for strong to severe thunderstorms west of a
Lakin to Ulysses to Hugoton line. The potential also exists for a
a few landspout tornadoes near a surface boundary that will be
located across Stanton and Morton county.

Convection beginning to develop just west of the Colorado border
in Baca county. This development is near a surface boundary that
extends from Baca county into Stanton and northern Morton Co.
Along this boundary over the next few hours will be a favorable
area for a few tornadoes given the low LCLs, effective storm
relative helicity values 200 or greater and improving low level
shear forecast early this evening by all the CAMS. Severe
thunderstorms will also be possible further north with the primary
hazard in these areas being large hail and strong gusty winds.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM CDT Sat May 15 2021

Models early this afternoon remain in good agreement with an area
of thunderstorms crossing southwest Kansas during the overnight
hours. Until then a few isolated to widely scattered thunderstorms
will be possible late day near a surface boundary/warm front that
will be located just north of the Garden City and Dodge City
area. Latest HRRR does suggests that the cap will erode and with
weak forcing and mid level instability being present will go ahead
and increase the chance for late day convection. These late day
storms however are not expected to be severe weak shear and high
PWATs but a few of the strongest storms could contain some small
hail and gusty winds.

The better shear late today will be over southeast Colorado and
with steep low level lapse rates and mid level instability
forecast in this area there will be a chance for some of these
storms to become severe as they march eastward towards southwest
Kansas. These storms should persist into the evening hours as they
move into western Kansas given the strengthening low level jet
and better instability. Greatest threat for hail appears to be
early with some strong winds also being possible. After sunset the
main hazards will shift to wind and heavy rainfall.

Thunderstorms should taper off early Sunday morning with a break
in the rain expected during the day on Sunday. Sunday night is
beginning to look like a report given a similar set forecast.
Biggest difference is that better shear and forcing along our
surface boundary will be present late day.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CDT Sat May 15 2021

Models remain in decent agreement with an upper low crossing the
four corners region on Sunday and then slowly moving east
northeast into the Central Rockies by Tuesday night. Ahead of this
slow moving upper level low, a series of upper level disturbances
will move from the base of this upper low and out into the
Central Plains. The combination of a series of upper level waves
crossing the plains over the next few days along with available
low level moisture and a surface boundary lingering in or near
southwest Kansas will result in multiple rounds of rain showers
and thunderstorms. The potential also exists that some of these
storms may be severe, especially during the overnight hours.
Exactly where the greatest potential for this severe weather will
occur in the later periods is unclear given that the storms from
the previous night will impact how storms will evolve and where it
will occur the next day. Despite this uncertainty of where severe
weather will occur it does look like all of southwest Kansas will
have the opportunity for several more rounds of widespread
accumulating rainfall.

These multiple days of thunderstorms will briefly end late week
as the upper low weakens and crosses the central and northern
Plains. The break in the wet weather pattern appears to be a brief
one given that another upper low will drop south along the west
Coast late week and moves into the southwest United States early
next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 613 PM CDT Sat May 15 2021

Thunderstorms developing over southeast Colorado late this
afternoon are expected to move into southwest and central Kansas
through the evening hours. Initially, the storms could impact the
Garden City and Liberal terminals with large hail and wind gusts
in excess of 45 knots. As the storms move/develop eastward later
into the evening and overnight, the main threat will shift to
heavy rain and small hail. Later tonight, MVFR to IFR cigs are
expected to develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  75  56  73 /  70  60  70  50
GCK  55  75  54  70 /  60  60  60  50
EHA  53  79  54  72 /  60  60  60  60
LBL  55  79  55  74 /  80  60  60  40
HYS  56  71  55  69 /  80  60  60  50
P28  60  74  59  76 /  50  60  70  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Gerard
Hazardous weather outlook, May 15, 2:19 AM CST, 18 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Sat May 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-160830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Sat May 15 2021 /219 AM MDT Sat May 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Another round of strong to severe thunderstorms is expected across
southwest KS Saturday afternoon and evening. Current thinking is
storm will develop along a thermal boundary draped across portions
of southwest KS, as well as over the higher terrain of eastern CO
and move into western KS. Initial storms will likely be supercells
capable of severe hail, some potentially significant, and wind
gusts, with upscale growth into one or more convective systems
that will pose mainly a severe wind gust threat.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Convective potential will continue into Sunday as thunderstorm
development is once again expected along a thermal boundary in
southwest KS and the higher terrain in eastern CO. Primary threats
include severe hail and wind gusts, with significant severe
possible.

Early next week, the surface low and attendant buoyant sector will
be dragged farther south into TX, which will put southwest KS
within the colder, more stable air. Widespread precipitation is
still expected, but will be mostly stratiform in nature.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

SPRINGER

In the hours before

Special weather statement, May 15, 7:11 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
811 PM CDT Sat May 15 2021

KSZ061-074-160200-
Stanton KS-Hamilton KS-
811 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAMILTON AND NORTHWESTERN
STANTON COUNTIES UNTIL 900 PM CDT/800 PM MDT/...

At 810 PM CDT/710 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Coolidge, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.

LAT...LON 3819 10204 3816 10172 3751 10203 3751 10204
TIME...MOT...LOC 0110Z 207DEG 47KT 3784 10209

TATRO
Special weather statement, May 15, 8:04 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 PM CDT Sat May 15 2021

KSZ084-160245-
Morton KS-
904 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 945 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Elkhart, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

LAT...LON 3725 10204 3739 10156 3715 10156 3699 10191
      3699 10204
TIME...MOT...LOC 0204Z 225DEG 25KT 3710 10197

TATRO

The radar

The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
May 15, 8:23 PM CST
Where
Morton County, 8.28 mi WNW of Wilburton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.140, -101.900

Just east of Cimarron.

Hail, Gray

When
May 15, 9:06 PM CST
Where
Gray County, 4.69 mi NNE of Copeland
Measured
1.75 in hail
Reported by
Public
Coordinates
37.590, -100.590

Hail, Pawnee

When
May 15, 10:28 PM CST
Where
Pawnee County, Larned
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -99.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963492, 963493, 963494.